Virginia, 2007

Heavy Snow in Virginia, February 17 to 18, 2007

February 17 to 18, 2007 · NWS RNK · 2 events in 2 counties and zones

Low pressure moving across the area brought a period of snow February 17th. The arctic airmass behind this system combined with upper level disturbances, brought heavier snow showers on the 18th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Low pressure moving across the area brought a period of snow February 17th. The arctic airmass behind this system combined with upper level disturbances, brought heavier snow showers on the 18th. Three to Five inches of snow fell during this time, with the heaviest occurring in eastern Tazwell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 17, 11:17 AM EST, 43 minutes earlier.

Area forecast discussion, Feb 17, 11:17 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 AM EST SAT FEB 17 2007

.UPDATE...
BROAD...DISJOINTED...BUT FAIRLY IMPRESSIVE CLIPPER SYSTEM IS ON
SCHEDULE AND HAS ALREADY PRODUCED A FEW LIGHT SNOW SHOWERS OR
FLURRIES OVER THE NEW RIVER VALLEY THIS MORNING. RADAR LOOP SHOWS
SNOWFALL VERY PATCHY WITH THIS SYSTEM BACK OVER WV AND KY. STILL
LOOKING AT ABOUT AN INCH OF SNOW IN MANY LOCATIONS OF THE FAR WEST
BY THE END OF THE DAY....WITH UP TO A HALF INCH OR SO ELSEWHERE IN
THE HIGH ELEVATIONS. EXPECT ANYTHING EAST OF THE BLU RDG WILL BE
FLURRIES WITH A DUSTING POSSIBLE IN A FEW SPOTS.

LOWERED TEMPS A BIT FOR THE AFTN AS THEY HAVE BEEN SLOW TO RISE
DUE TO THE CLOUDS. OTHER SMALL ADJUSTMENTS TO GRIDS. NO MAJOR CHGS.

&&

.PREV DISCUSSION...
/ISSUED 659 AM EST SAT FEB 17 2007/

AVIATION /12Z-12Z/...

A FAST MOVING CLIPPER SYSTEM WILL BRING LIGHT SNOW INTO THE AREA
THIS AFTERNOON. BLF AND LWB WILL BE THE MOST AFFECTED...WITH
CEILINGS AND VSBYS GOING TO IFR BY 00Z. FURTHER EAST...ROA MY
EXPERIENCE MVFR CONDITIONS. SW WINDS TODAY MAY BE AS HIGH AS 10
KNOTS DURING THE AFTERNOON. BLF AND LWB WILL REMAIN DOWN
OVERNIGHT AT LEAST AS LOW AS MVFR AS NW FLOW SNOW SHOWERS WILL
DEVELOP. THE REST OF THE TAF SITES WILL JUST EXPERIENCE STRONG NW
WINDS TOWARD MORNING... BUT WILL BE VFR OVERNIGHT.

PREV DISCUSSION...
/ISSUED 340 AM EST SAT FEB 17 2007/

SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...

CLIPPER SYSTEM SHOWS UP WELL ON WATER VAPOR...DIGGING INTO MO AT
THIS TIME. RADAR SHOWS A FAIRLY LARGE SHIELD OF WARM ADVECTION
SNOW AHEAD OF THE CLIPPER ACROSS IL AND INDIANA AND MOVG INTO
WESTERN KY/TN. WHILE THIS PRECIP WILL BE MOVING INTO A VERY DRY
AIRMASS AS IT APPROACHES THE SRN AND CENTRAL APPALACHIANS...IT
STILL LOOKS LIKE WE WILL SEE SNOW REACHING THE GROUND IN THE FAR
WESTERN MTNS BY NOON TODAY. THE FASTER GFS SEEMS TO HAVE A BETTER
HANDLE ON THIS. THE BEST ISENTROPIC LIFT AHEAD OF THE CLIPPER
MOVES THRU THE SW MTNS OF VA AND SE WV LATE THIS AFTERNOON...SO I
KEPT THE CATEGORICAL POPS FOR LIGHT SNOW FOR LATE THIS
AFTERNOON...TAPERING TO CHANCE ALONG THE BLUE RIDGE. LOOKS LIKE
THE AIRMASS IS DRY ENOUGH TO PREVENT THE SPREAD OF MEAS PRECIP
MUCH FURTHER EAST THAN THE FOOTHILLS EARLY THIS EVENING. I DID
RAISE THE POPS FOR THE NEW RIVER VALLEY TO LIKELY THINKING THEY WILL
PROBABLY SEE MEASURABLE PRECIP- JUST VERY LIGHT. BY MID
EVENING...THE LOW LEVEL FLOW VEERS TO THE NORTHWEST...AND THE
UPSLOPE SNOW SHOWER MACHINE CRANKS UP. MODEL SOUNDINGS SHOW DEEP
RH...AND FAIRLY STRONG COLD ADVECTION. I SEE NO REASON WHY THE
USUAL NW UPSLOPE AREAS WILL NOT SEE PERIODS OF ACCUMULATING SNOW. IN
ADDITION...A SECONDARY SHORT WAVE MOVES THRU THE CENTRAL
APPALACHIANS SUNDAY MORNING...ENHANCING THE COLD ADVECTION AND NW
FLOW WITH GOOD FETCH OFF THE GREAT LAKES. THE ACCUMULATING SNOW
SHOWERS SHOULD CONTINUE INTO SUNDAY AFTERNOON OR EVENING. LIQUID
PRECIP AMOUNTS FORM THIS AFTERNOON THRU SUNDAY EVENING WILL LIKELY
BE JUST AROUND A QUARTER INCH...BUT THE SNOW RATIOS SHOULD BE 20
OR 25 TO 1 BY LATE TONIGHT AND INTO SUNDAY. MOST UPSLOPE AREAS
SHOULD SEE ACCUM OF AROUND 5 INCHES IN THE 36 HR PERIOD...AND WE
WILL ISSUE A SNOW ADVISORY. THE WESTERN HALF OF GREENBRIER COUNTY
WILL LIKELY SEE AT LEAST 6 TO 8 INCHES...SO WE ARE PLANNING TO
ISSUE A HEAVY SNOW WARNING FOR THEM.

WINDS MAY BECOME A PROBLEM BY LATE TONIGHT WITH A 40 KNOT LLJ AND
THE STRONG COLD ADVECTION. THE STRONGEST SUBSIDENCE OCCURS SUNDAY
AFTERNOON BEHIND THE SECONDARY SHORT WAVE. AND OUR STRONGEST WINDS
SHOULD BE IN THE SUNDAY AFT/EVE TIME PERIOD. AT THIS POINT...IT
LOOKS AS THOUGH WE MAY REACH ADVISORY CRITERIA DURING THE DAY
SUNDAY. FOR NOW...WE JUST HAVE SOME OF THE HIGHEST ELEVATIONS WITH
GUSTS TO AROUND 40 KNOTS. IN ANY EVENT...SUNDAY WILL BE A COLD DAY
WITH WIND CHILLS IN THE SINGLE DIGITS IN THE MTNS IN THE MORNING.
WE MAY APPROACH WIND CHILL ADVISORY LEVELS OF 5 BELOW LATE SUNDAY
NIGHT INTO MONDAY MORNING.

I STAYED CLOSE TO MOS TEMPS THRU THE PERIOD...THOUGH A FEW DEGREES
COOLER IN THE MTNS TODAY WITH A COLD START AND CLOUDS MOVING IN.

LONG TERM /MONDAY THROUGH FRIDAY/...

THE NW UPSLOPE FLOW FINALLY ENDS AS HIGH PRESSURE MOVES INTO THE
SERN U.S. DESPITE FAIRLY STRONG WARM ADVECTION...I THINK THAT OUR
HIGH TEMPS MONDAY WILL BE COOLER THAN MOS BECAUSE THERE WILL BE
LITTLE MIXING WITH THE SFC RIDGE MOVG OVER US DURING THE DAY. I
MADE NO CHANGES TO THE FORECAST BEYOND MONDAY. STILL LOOKS LIKE
THE NEXT CHANCE FOR PRECIP IS TUE NIGHT/WED WITH THE 00Z GFS NOW
PHASING A STRONG SRN STREAM WAVE WITH A THE NRN STREAM AND
BRINGING MODERATE TO HEAVY PRECIP NORTHWARD OUT OF THE GULFMEX AND
INTO OUR AREA. AT LEAST THE COLD ARCTIC AIR STAYS BOTTLED UP TO
OUR NORTH BEHIND THE WED SYSTEM AND WE JUST HAVE SEASONABLY COLD
AIR BEHIND IT THE END OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...SNOW ADVISORY UNTIL MIDNIGHT EST SUNDAY NIGHT FOR VAZ007-009-
     010-015.

NC...SNOW ADVISORY UNTIL MIDNIGHT EST SUNDAY NIGHT FOR NCZ001-018.

WV...SNOW ADVISORY UNTIL MIDNIGHT EST SUNDAY NIGHT FOR WVZ042-043.

     HEAVY SNOW WARNING UNTIL MIDNIGHT EST SUNDAY NIGHT FOR WVZ045.

&&

UPDATE...
Hazardous weather outlook, Feb 17, 6:54 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 AM EST SAT FEB 17 2007

WVZ045-181200-
GREENBRIER-
654 AM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT THROUGH SUNDAY EVENING. PERIODS
OF SNOW SHOWERS WILL BRING UP TO 8 INCHES IN THE HIGH ELEVATIONS
TO THE WEST. PLEASE SEE THE LATEST WSWRNK...WINTER WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SHOWERS WILL TAPER OFF LATE SUNDAY NIGHT OR MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF
SNOWFALL ARE REQUESTED.

NCZ001-018-VAZ007-009-010-015-WVZ042-043-181200-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-SUMMERS-
654 AM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING. PERIODS OF
SNOW SHOWERS WILL BRING UP TO 5 INCHES IN THE HIGH ELEVATIONS.
PLEASE SEE THE LATEST WSWRNK...WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SHOWERS WILL TAPER OFF SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF
SNOWFALL ARE REQUESTED.

NCZ002-VAZ011>014-016>020-WVZ044-181200-
ALLEGHANY NC-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-MONROE-
654 AM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A CLIPPER SYSTEM WILL LIKELY BRING SOME LIGHT SNOW TO THE AREA
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SNOW SHOWERS...AND STRONG WINDS WILL FOLLOW
THE SYSTEM LATE TONIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-181200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
654 AM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Tazewell

When
February 17, 12:00 PM EST to February 18, 10:30 PM EST
Where
Tazewell forecast zone
Reported by
Department of Highways
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Heavy Snow, Smyth

When
February 17, 1:45 PM EST to February 18, 6:30 PM EST
Where
Smyth forecast zone
Reported by
Department of Highways
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16998, 16997.